Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 125, NWS Grand Forks, ND

July 31, 20174 counties in North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 31, 2017, 8:31 PM CDT for 4 counties in North Dakota. It was in force for 59 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2017, 8:31 PM CDT (01:31 UTC)
Expired
Jul 31, 2017, 9:30 PM CDT
In force
59 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Barnes County, ND, Cass County, ND, Steele County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 32 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 8:55 PM CDTHAIL 12 Se Pillsbury, NDA FEW LARGE HAIL IN VERY HEAVY RAIN.
Jul 31, 8:59 PM CDTHAIL 1.52 W Grandin, NDREPORTED POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR.
Jul 31, 9:05 PM CDTTSTM WND GST 572 S Hunter, NDPEAK WINDS MEASURED AT A PERSONNAL WEATHER STATION.
Jul 31, 9:20 PM CDTTSTM WND DMG5 Sw Gardner, NDNUMEROUS LARGE TREE BRANCHES AND LIMBS BROKEN DOWN IN FARMSTEAD SHELTERELTS ACROSS SOUTHERN GARDNER AND GUNKEL TOWNSHIPS. REPORTS POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.5 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2017-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2017-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1523 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
2374 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

176 
WUUS53 KFGF 010131
SVRFGF
NDC003-017-091-097-010230-
/O.NEW.KFGF.SV.W.0125.170801T0131Z-170801T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
831 PM CDT MON JUL 31 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northern Cass County in southeastern North Dakota...
  Southern Traill County in southeastern North Dakota...
  Northeastern Barnes County in southeastern North Dakota...
  Southern Steele County in southeastern North Dakota...

* Until 930 PM CDT.

* At 830 PM CDT, severe thunderstorms were located along a line
  extending from near Nielsville to Luverne, moving southeast at 25
  mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Severe thunderstorms will be near... 
  Caledonia and Clifford around 835 PM CDT. 

 Other locations impacted by these severe thunderstorms include 
American Crystal Sugar.

This includes Interstate 29 between mile markers 80 and 110.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4736 9793 4753 9688 4707 9685 4702 9792
TIME...MOT...LOC 0130Z 327DEG 24KT 4751 9688 4726 9792 

HAIL...1.00IN
WIND...<50MPH
 
$$

dtr
2 follow-up statements
039 
WWUS53 KFGF 010150
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
850 PM CDT MON JUL 31 2017

NDC003-017-091-097-010230-
/O.CON.KFGF.SV.W.0125.000000T0000Z-170801T0230Z/
Cass ND-Traill ND-Barnes ND-Steele ND-
850 PM CDT MON JUL 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHERN CASS...SOUTHERN TRAILL...NORTHEASTERN BARNES AND
SOUTHERN STEELE COUNTIES...

At 850 PM CDT, severe thunderstorms were located along a line
extending from Halstad to near Pillsbury, moving south at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Hillsboro, Arthur, Hunter, Hope, Page, Grandin and Galesburg. 

This includes Interstate 29 between mile markers 80 and 110.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4736 9793 4753 9688 4707 9685 4702 9792
TIME...MOT...LOC 0150Z 338DEG 33KT 4733 9683 4716 9782 

HAIL...1.25IN
WIND...60MPH
 
$$

dtr
447 
WWUS53 KFGF 010205
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
905 PM CDT MON JUL 31 2017

NDC003-017-091-097-010230-
/O.CON.KFGF.SV.W.0125.000000T0000Z-170801T0230Z/
Cass ND-Traill ND-Barnes ND-Steele ND-
905 PM CDT MON JUL 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHERN CASS...SOUTHERN TRAILL...NORTHEASTERN BARNES AND
SOUTHERN STEELE COUNTIES...

At 902 PM CDT, severe thunderstorms were located along a line 
extending from near Hendrum to Hunter to Page to just south of 
Pillsbury,  moving south at 25 mph.

Out ahead of the rain is an area of gusty north winds that will push 
south ahead of this system with wind speeds up to 40 mph.  These 
winds may arrive into parts of the Fargo area 915 to 930 pm. 

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Hillsboro, Arthur, Hunter, Hope, Page, Grandin and Galesburg. 

This includes Interstate 29 between mile markers 80 and 110.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4736 9793 4753 9688 4707 9685 4702 9792
TIME...MOT...LOC 0202Z 340DEG 21KT 4722 9687 4714 9774 

HAIL...1.25IN
WIND...60MPH
 
$$

dtr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 6:45 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 31, 6:45 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
645 PM CDT Mon Jul 31 2017

.UPDATE...
Issued at 640 PM CDT Mon Jul 31 2017

Increased pops across northern valley into adjacent nw Mn where
convective line along cold front more solid and organized. Storms
more spotty farther s-sw so kept chc pops going. No other changes.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 330 PM CDT Mon Jul 31 2017

Forecast on schedule and very short range models continue to have
a good handle on the situation. Cold front just east of Winnipeg
to Langdon to Leeds ND to west of Bismarck at 330 pm will move
east thru the rest of the aftn/eve and with 3000-4000 j/kg sfc
based cape see no reason for storms not to continue to form
along the front. 0-6 km shear is weak 25 kts, isold 30 kts, so
long lived supercells not likely but given strength of the
instability growth into the hail zone is likely for some storms
along with potential for damaging winds from outflow as storms
weaken.

Activity will weaken after dark by the time it gets to Bemidji-
Fargo-Lisbon and then pretty much fall apart overnight.

Tuesday will see north wind at drier and a bit cooler air. Brief
high pressure nosing but some 850 mb moisture around so probably
some daytime cumulus. Some hint at a low shower threat in far NW
MN but left it dry for now.

.LONG TERM...(Tuesday night through Monday)
Issued at 330 PM CDT Mon Jul 31 2017

Stronger 500 mb short wave to move south-southeast thru the area
Wednesday as been well advertised the past few days. Good mid and
upper level dynamics to work with but lack of instability means
more showery system for us. But a more widespread rainfall. Does
look like highest qpf regulated to central and northeastern MN as
the upper wave strengthens over eastern Minnesota into Wisconsin.

Break from the heat as temps drop to a bit below normal values
Wed-Thu.

Thursday night thru Monday...
Pattern de-amplifies during the extended forecast. Long wave trough
over eastern North America strengthens and weakens during the
period. Also the long wave trough shifts a little east through the
period. Long wave ridge over the west coast of Canada shifts east
and flattens during the period. Expect linger shower threat Wed
night and into Thursday, esp for areas east of the Red River.

The ECMWF was a faster solution than the GFS initially. The GFS
was faster than the ECMWF with the next trough that rotates into
the Northern Plains late Sat/early Sun. Both the GFS and the ECMWF
were trending north and slower. Will blend the models.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 640 PM CDT Mon Jul 31 2017

VFR cigs expected through the period. Primary concern this evening
will be strong/severe convection along cold front with timing
through northern TAF sites main challenge. Kept vcnty early this
evening at GFK and TVF and will continue to monitor and adjust if
necessary. Cannot rule out brief MVFR CIGS/VSBY under stronger
storms.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Voelker
SHORT TERM...Riddle
LONG TERM...JH/Riddle
AVIATION...Voelker
Hazardous weather outlook, Jul 31, 3:36 AM CDT, 16 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
336 AM CDT Mon Jul 31 2017

MNZ001-002-004>009-013>016-022-NDZ006>008-014>016-024-026>030-038-
039-054-010845-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-Mahnomen-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Western Walsh County-
336 AM CDT Mon Jul 31 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Cold front will push into the NW portion of the area between 4 and
7pm initiating thunderstorms. A few of the multicell storms will
become strong or temporarily severe. The primary threat for any
thunderstorm will be heavy rainfall within a short duration along
with wind gusts to 60mph or hail around an inch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible Wednesday. Severe storms are not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ003-017-023-024-027>032-040-NDZ049-052-053-010845-
Clay-South Beltrami-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Ransom-Sargent-Richland-
336 AM CDT Mon Jul 31 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Thunderstorms will be possible this evening and into the
overnight. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible Wednesday. Severe storms are not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jul 31, 7:45 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
745 PM CDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             ALVARADO                48.19N 97.00W
07/31/2017  E2.00 INCH       MARSHALL           MN   PUBLIC

            A FEW STONES UP TO 2 INCH DIAMETER. PHOTO AND REPORT
            POSTED TO SOCIAL MEDIA.

&&

GGUST
Local storm report, Jul 31, 8:08 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
808 PM CDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             3 S HATTON              47.59N 97.46W
07/31/2017  E1.75 INCH       TRAILL             ND   PUBLIC

&&

GGUST
Local storm report, Jul 31, 8:27 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
827 PM CDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             MAYVILLE                47.50N 97.33W
07/31/2017  E0.75 INCH       TRAILL             ND   BROADCAST MEDIA

            ESTIMATED WINDS GUSTING TO 50 MPH.

&&

GGUST
Local storm report, Jul 31, 8:29 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
829 PM CDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             5 SSW EUCLID            47.90N 96.68W
07/31/2017  E1.00 INCH       POLK               MN   PUBLIC

&&

GGUST
Local storm report, Jul 31, 8:30 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
830 PM CDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             5 SSW EUCLID            47.90N 96.68W
07/31/2017  E1.00 INCH       POLK               MN   PUBLIC

&&

GGUST
Local storm report, Jul 31, 8:31 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
831 PM CDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             4 W BUXTON              47.60N 97.19W
07/31/2017  E0.75 INCH       TRAILL             ND   PUBLIC

            HAIL WITH WIND GUSTS TO 50 MPH.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:30 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Traill60 min
Jul 31, 8:00 PM CDTSevere Thunderstorm WarningFGFSteele, Traill45 min
Jul 31, 9:13 PM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland62 min
Jul 31, 9:23 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom52 min
Jul 31, 10:16 PM CDTSpecial Weather StatementFGFRichland59 min
Jul 31, 11:15 PM CDTSpecial Weather StatementFGFRichland60 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.